Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 158, NWS Mobile, AL

December 12, 1996Choctaw County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Dec 12, 1996, 2:14 PM CST for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 1996, 2:14 PM CST (20:14 UTC)
Expired
Dec 12, 1996, 3:15 PM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Choctaw County, AL, Wayne County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 122013 RRA
SVRMOB
ALC023-MSC153-122115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CST THU DEC 12 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY
 
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 210 PM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE
THUNDERSTORM MOVING SOUTHEAST INTO NORTHWEST WAYNE COUNTY MISSISSIPPI.
THIS STORM IS A DANGEROUS STORM. THIS STORM WILL AFFECT THE TOWNS OF
HIWANEE AND GRETNA MS AND SOUTHWEST CHOCTAW COUNTY...NEAR SILAS AL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 3:25 AM CST, 10 hours 49 minutes earlier.

Area forecast discussion, Dec 12, 3:25 AM CST, 10 hours 49 minutes before
AREA FORECAST DISCUSSION...COR TO POPS...
NATIONAL WEATHER SERVICE MOBILE AL
324 AM CST THU DEC 12 1996

SERIES OF DEEP S/WAVE MOVE FROM THE CENTRAL PLAINS TO THE OH VALLEY
THROUGH THE PERIOD...CARVING OUT A PROGRESSIVELY NEGATIVELY TILTED H5
TROF OVER THE EASTERN U.S..  FIRST H5 S/WAVE CURRENTLY OVER TX/OK
TRACKS ACROSS CWA TODAY.  ETA PUTS CAPES AHEAD OF S/WAVE RANGING FROM
1000 OVER NORTHERN CWA TO 2000 NEAR THE COAST...AND SURFACE DEW
POINTS REMAIN WELL INTO THE 60S.  LOW LEVEL CONVERGENCE IS FAVORABLE
AS WELL OVER CWA AS SEEN AT H95 WITH BEST H85 MOISTURE CONVERGENCE
OVER NORTHERN CWA.  AGREE WITH PREVIOUS SHIFTS THAT BEST CHANCE FOR
SEVERE WILL BE OVER NORTHERN CWA...CLOSER TO SURFACE LOW...ALTHOUGH
CANT RULE OUT REMAINDER OF CWA GIVEN DRY H7-5 LAYER EARLY THIS
AFTERNOON.  MODEL CROSS SECTIONS SHOW GOOD DEEP UVV ASSOCIATED WITH
S/WAVE WITH GOOD AGEOSTROPHIC FLOW ABOVE H6 AFTER 16Z.  COLD FRONT IS
SET TO MOVE THROUGH CWA TONIGHT.  AGEOSTROPHIC SUBSIDENCE IS NOTED
ALOFT WITH PASSAGE OF H5 TROF...AND SUBSEQUENT WARMING DOES SHOW UP
ON MODEL SOUNDINGS ABOVE H3 BY 00Z...WITH FURTHER WARMING DOWN TO H4
BY 06Z.  MODEL SOUNDINGS STILL SHOW A GOOD POSITIVE CAPE AREA HOWEVER
AND STRONG LOW LEVEL CONVERGENCE ZONE DEVELOPS AHEAD OF COLD
FRONT...ENHANCING LIFT.  PLENTY OF MOISTURE IS AVAILABLE TONIGHT AS
WELL BELOW H7.  NOT SURE AT THE MOMEMT ABOUT RISK OF SEVERE WEATHER
TONIGHT AS AIR MASS IS VERY MOIST BELOW H7 AND LOW LEVEL SHEAR
APPEARS TO BE MINIMAL...WILL DISCUSS WITH BHM.

MOB 72/56/71/47 4500            PNS 73/57/70/48 4510
DTS 70/57/68/51 3510            EVR 71/50/67/40 6520 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 11:28 AM CSTSevere Thunderstorm WarningMOBChoctaw62 min
Dec 12, 1:45 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox60 min
Dec 12, 2:25 PM CSTSevere Thunderstorm WarningMOBButler65 min
Dec 12, 3:04 PM CSTSevere Thunderstorm WarningMOBWashington56 min
Dec 12, 3:15 PM CSTSevere Thunderstorm WarningMOBConecuh60 min
Dec 12, 3:20 PM CSTSevere Thunderstorm WarningMOBCrenshaw55 min
Dec 12, 3:32 PM CSTSevere Thunderstorm WarningMOBButler58 min
Dec 12, 3:54 PM CSTSevere Thunderstorm WarningMOBClarke66 min
Dec 12, 4:22 PM CSTSevere Thunderstorm WarningMOBWashington68 min
Dec 12, 5:02 PM CSTSevere Thunderstorm WarningMOBMonroe58 min
Dec 12, 5:41 PM CSTSevere Thunderstorm WarningMOBClarke, Washington64 min
Dec 12, 5:41 PM CSTSevere Thunderstorm WarningMOBConecuh64 min
Dec 12, 5:56 PM CSTSevere Thunderstorm WarningMOBMonroe64 min
Dec 12, 2:53 PM CSTSevere Thunderstorm WarningMOBGeorge, Stone67 min
Dec 12, 3:07 PM CSTSevere Thunderstorm WarningMOBWayne68 min
Dec 12, 4:15 PM CSTSevere Thunderstorm WarningMOBWayne45 min
Dec 12, 5:41 PM CSTSevere Thunderstorm WarningMOBGreene64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.